My daughter is now taking 75mcg levo and starting to itch

Hi

My daughter recently saw Dr. S. who started her on 50mcg levo for 2 weeks then advised to increase to 75mcg 2 weeks ago, she has an intense itching all over her body for the last 4 days. She has taken anti histamines which only eases it slightly, Could the levo be causing the itching? I know itching can be a symptom of hypo but she has not complained of it before, any advice would be appreciated.

Thankyou browny

Last edited by

6 Replies

oldestnewest
  • I think this is a difficult one to pin down the actual cause. I'm not medically qualified so this is just my thoughts of the possibilities because in the early days of my threatment I had intense itching which drove me to distraction. A quick call to Dr S might be in order just in case he wants to slow down the increase or has other suggestions.

    1. It could be a thyroxine medication side effects as this link shows - quote:

    On Aug, 19, 2013: 60,246 people reported to have side effects when taking Levothyroxine sodium. Among them, 1,461 people (2.43%) have Itching.

    ehealthme.com/ds/levothyrox...

    2. If it is an allergic reaction to fillers in the medication, anti histamines may help. If they don't help then it is less likely it is an allergy.

    3. It could be a symptom of hypothyroidism or hyperthyroidism because both affect every organ in the body and the human skin is an organ!! Optimal thyroid levels will be likely to cure it.

    4. It could be a symptom of dry, itchy flaky skin that is a common symptom of hypo - in which case topical creams or lotions may help.

    5. It could be a result of increased metabolism or improved blood flow sensation as a result of the thyroxine doing its work in severely hypothyroid patients, which will settle down as the body gets used to higher levels of hormone. Or alternatively, the thyroxine increase is a bit too high and should be increased more gradually.

    My itching occurred when I was hyperthyroid and had started treatment with high dose carbimazole (no thyroxine) It felt like insects crawling under my skin! I don't know if I was actually going through a period of hypo from overdose of anti thyroid drugs or whether I was still hyperthyroid. I never got to the bottom of it but it lasted several weeks. After I had radio active iodine treatment and got the levels correct on thyroxine it stopped. So it was not an allergy to thyroxine for me.

    Sorry not to be able to give a solution but do hope the itching eases and she feels better soon.

  • Many thanks for your reply, my daughter is going to wait until over the weekend to see how the itching goes and if it is no better she will ring Dr. S I told her to ring today but she doesn't want him to say reduce the dose as she is desperate to get well, but I will insist she rings him after the weekend.

    Your reply has eased her mind though, thankyou again.

    Best wished browny

  • You are welcome. I can understand her feelings on this. She doesn't sound ready to hear this but one of the really difficult challenges of treatment is that things need to be taken one step at a time and there really is no quick fix.

    If she had no reaction to 50mcg, she might want to consider 75mcg one day and 50mcg the next for a few days. Lots of people who seem to be sensitive to increases find this more gradual approach helps this and prevents more severe reaction.

    If she tries to rush too much she can take steps back rather than forward. Of course this is much easier said than done when you are so desperate to feel better. It's good that she is going to call Dr S next week though.

    It really helps to keep a daily diary of all the signs and symptoms and how she is feeling against the doses (and if you have them - test results). This can truly help to build a picture of things that might get missed because the improvements can be very gradual and subtle.

  • Many thanks again, I think that's a really good idea re 50mcg one day and 75mcg the next, I will suggest this to her this evening. I am also hypo and now I think back I had a burning itch a few weeks after starting my treatment which gradually went then when I increased my dose in May this year it did come back slightly, I suddenly realised this when I spoke to my daughter after your first reply, but my daughter does not have the burning feeling I had just itching. I have tried to explain to her not to be impatient and it will take a while before she feels better. I was diagnosed 2.5 years ago and still do not feel right but I was left on 50mcg for 18 months then 75mcg for another 6 months before the Doctor agreed to my present dose of 100mcg but I am seeing an NHS Endo in 2 weeks so I will take it from there.

    Best wishes browny

  • Ah I hadn't realised you you have your own experiences to share with her. No wonder you felt rotten with two years on an inadequate dose.

    It just beats me how they can dish out far more dangerous drugs at the drop of a hat and with no care of the contraindications or make any checks and yet they starve us of a 'natural' hormone. Utter madness.

    You have a nice weekend and I really hope things improve for you both soon.

    Good luck xx

  • Thankyou and hope you have a nice weekend too

You may also like...